Chemotherapy to treat breast cancer is known to cause temporary side effects such as nausea, hair loss, and anemia, but it can also result in persistent cognitive impairment ("chemo brain") and longer-term organ damage. While breast cancer patients should not avoid this potentially life-saving treatment because of possible side effects, awareness of them could facilitate quick diagnosis in the women so affected. Here we focus on medium- and long-term side effects of chemotherapy. Please also see our articles on Adriamycin (doxorubicin) or Taxol (paclitaxel) chemotherapy.

Chemo brain

Chemotherapy has been shown to damage the brain, resulting in various types of cognitive impairment. Chemo brain has symptoms such as frequent memory lapses, trouble focusing and multitasking, problems recalling details, and difficulty remembering or spelling common words or names. While the effects on the brain, including reduction in gray matter and damage to neurons, appears to be long lasting, women do for the most part recover after several years. Importantly, experiencing chemo brain does not appear to increase the risk of Alzheimer's disease or other forms of dementia in old age. Please see our article on the latest research on chemo brain for more information.

Chemotherapy and fatigue

Although fatigue is perhaps better known as a side effect of radiotherapy, chemotherapy can also cause long-lasting fatigue. One study found that fatigue was still reported after one year by more than 40% of survivors. There is some evidence that reducing inflammation, adopting a high-quality diet, treatment with acupressure, and regular exercise all have the potential to reduce such fatigue.

However, several studies have reported that up to a third of breast cancer survivors experience long-term fatigue that does not improve with time. Preliminary evidence suggests that this may be caused by damage to the autonomic nervous system, causing cortisol and heart rate dysregulations. This is a form of neuropathy, which is a different type of damage than chemotherapy-induced cardiomyopathy, which is described below. Survivors with profound long-term treatment-related fatigue might benefit from testing for autonomic dysfunction by an electrocardio physiologist.

Heart muscle damage from chemotherapy

Chemotherapy can also cause cardiomyopathy, heart muscle damage that can result in congestive heart failure and cardiac dysfunction. The effects of this heart damage can become apparent during chemotherapy, shortly afterwards, or many years later. The damage can resolve quickly or be so severe as to cause death. At the moment, there is no treatment that can repair this heart damage and patients are treated similarly to patients with traditional heart disease.

Rates of chemotherapy-induced cardiomyopathy have variously been estimated at 2% to 15%, depending on the time period. One study in which rats were deprived of protein during anthracycline chemotherapy reported that protein malnutrition reduced the elimination of both Adriamycin (doxorubicin) and epirubicin, prolonging the exposure of the heart to the drugs and increasing the anthracycline-associated heart damage.

The best-known breast cancer drugs known to induce cardiomyopathy are anthracyclines such as Adriamycin and epirubicin. However 5-fluorouracil, cisplatin and Herceptin can also contribute to cardiomyopathy.

Other organ damage induced by chemotherapy

Chemotherapy also sometimes harms other organs, damage which might not become apparent immediately. Liver damage (hepatotoxicity) has been reported in breast cancer patients who received TAC (Taxotere, Adriamycin, and Cytoxan) chemotherapy. Another study found evidence of damage to the pancreas in women who underwent taxane plus anthracycline-based regimens. The implication is that women who under go chemotherapy for breast cancer should be evaluated for liver or pancreatic function if they show related symptoms even if they are young or have no other risk factors for such disease.

Chemotherapy-associated peripheral neuropathy

Chemotherapy, especially using taxanes, can result in damage to the peripheral nerves, which in some cases can become permanent. Peripheral neuropathy can causes weakness, numbness, tingling and stabbing or burning pain, normally in the hands and feet. One study reported that 15% of breast cancer patients treated with Taxotere experienced peripheral neuropathy one to three years after treatment.

Neutropenia as a result of chemotherapy

Neutropenia is one of the most important short-term side effects of chemotherapy and is often the reason for chemotherapy dose reduction. Neutropenia is a blood disorder characterized by a decrease in circulating neutrophils, the most important type of white blood cell. The reduced number of neutrophils leaves affected patients highly vulnerable to infection. However, neutropenia also appears to be a marker of chemotherapy effectiveness since it is strongly associated with a better prognosis among patients who receive chemotherapy.

Leukemia

While still rare, breast cancer patients who have undergone chemotherapy have an increased risk of treatment-associated bone marrow cancers such as acute myelogenous leukemia. This risk appears to decline with increasing time since initial breast cancer diagnosis.

Chemotherapy and infertility

Chemotherapy drugs have toxic effects in the ovary, reducing ovarian reserve by causing the death of some eggs and interfering with follicle recruitment and maturation. Chemotherapy-induced amenorrhea (not having a period) is a common side effect in premenopausal women. The incidence of amenorrhea ranges from 20% to 70% in younger women, to over 90% in women older than 45.

Amenorrhea is not synonymous with permanent sterility. Chemotherapy results in permanent sterility in approximately 10% to 15% of women aged 25 to 44 who undergo it. The likelihood of permanent amenorrhea (in effect, chemotherapy-induced menopause) is directly related to age, with middle aged women the most likely to be affected. Most amenorrhea ends during the first six months after the last chemotherapy treatment, but it can take as long as three years for periods to restart.

Women whose menstrual periods persist throughout chemotherapy or resume quickly after stopping for a few months have a poorer prognosis than women with permanent chemotherapy-induced amenorrhea. An absense of chemotherapy-induced amenorrhea predicts a poorer outcome even after taking age into account.

Weight gain during chemotherapy should be avoided

Weight gain during chemotherapy is relatively common. However, weight gain should be avoided since it has been found to be associated with less favorable prognosis, even in normal weight women.

Below are links to recent studies on this topic. For a more complete list of studies, please click on side effects.